Alert archive / California / Wind Advisories in 2019

Wind Advisory 8, NWS Sacramento, CA

January 31, 2019

NWS Sacramento, CA issued this wind advisory at Jan 31, 2019, 3:07 PM PST. It took effect at Feb 1, 2019, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2019, 3:07 PM PST (23:07 UTC)
In effect from
Feb 1, 2019, 10:00 PM PST
Expired
Feb 2, 2019, 9:46 AM PST
In force
12 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

938 
WWUS76 KSTO 312307
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
307 PM PST Thu Jan 31 2019

...Windy Conditions Friday Night into Early Saturday...

..A strong cold front will move inland late Friday into early
Saturday. Wind gusts up to 40 to 50 mph are possible over the
Delta and the southern Sacramento and northern San Joaquin 
valleys. The peak of these winds will be late Friday evening into
early Saturday morning. Breezy conditions should continue into 
Saturday afternoon as the storm gradually departs the region.

CAZ017>019-011300-
/O.NEW.KSTO.WI.Y.0008.190202T0600Z-190202T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
307 PM PST Thu Jan 31 2019

...WIND ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 10 AM PST
SATURDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 10 PM Friday to 10 AM PST
Saturday. 

* TIMING...Late Friday evening through late Saturday morning

* WINDS...Southeast winds 20 to 30 mph gusting to 40 to 50 mph.

* IMPACTS...Tree branches down, possible power outages, difficult
  driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
4 follow-up statements
179 
WWUS76 KSTO 011214
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
414 AM PST Fri Feb 1 2019

...Windy Conditions toight into Early Saturday...

..A strong cold front will move inland late today into early 
Saturday. Wind gusts up to 40 to 50 mph are possible over the 
Delta and the southern Sacramento and northern San Joaquin 
valleys. The peak of these winds will be late this evening into 
early Saturday morning. Breezy conditions should continue into 
Saturday afternoon as the storm gradually departs the region.

CAZ016-020000-
/O.EXA.KSTO.WI.Y.0008.190202T0600Z-190202T1800Z/
Central Sacramento Valley-
Including the cities of Chico, Oroville, and Marysville/Yuba City
414 AM PST Fri Feb 1 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
SATURDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 10 PM this evening to 10 AM PST
Saturday. 

* TIMING...Late this evneing through late Saturday morning

* WINDS...Southeast winds 20 to 30 mph gusting to 40 to 50 mph.

* IMPACTS...Tree branches down, possible power outages, 
  difficult driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media 
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ017>019-020000-
/O.CON.KSTO.WI.Y.0008.190202T0600Z-190202T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
414 AM PST Fri Feb 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST SATURDAY...

* TIMING...Late this evening through late Saturday morning

* WINDS...Southeast winds 20 to 30 mph gusting to 40 to 50 mph.

* IMPACTS...Tree branches down, possible power outages, 
  difficult driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media 
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
552 
WWUS76 KSTO 012315
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
315 PM PST Fri Feb 1 2019

...Windy Conditions Tonight into Early Saturday...

.Wind gusts up to 45 mph are possible over the Delta and the 
southern Sacramento and northern San Joaquin valleys. The peak of 
these winds will be late this evening into early Saturday morning.
Breezy conditions should continue into Saturday afternoon as the 
storm gradually departs the region.

CAZ016>019-021400-
/O.CON.KSTO.WI.Y.0008.190202T0600Z-190202T1800Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
315 PM PST Fri Feb 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST SATURDAY...

* TIMING...Late this evening through late Saturday morning

* WINDS...Southeast winds 20 to 30 mph gusting to 45 mph.

* IMPACTS...Tree branches down, possible power outages, 
  difficult driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
121 
WWUS76 KSTO 021050
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
250 AM PST Sat Feb 2 2019

CAZ016-021200-
/O.CAN.KSTO.WI.Y.0008.000000T0000Z-190202T1800Z/
Central Sacramento Valley-
Including the cities of Chico, Oroville, and Marysville/Yuba City
250 AM PST Sat Feb 2 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

Wind speeds are expected to remain below advisory criteria.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ017>019-021800-
/O.CON.KSTO.WI.Y.0008.000000T0000Z-190202T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
250 AM PST Sat Feb 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* TIMING...Now through late morning.

* WINDS...Southeast winds 20 to 30 mph gusting to 45 mph.

* IMPACTS...Tree branches down, possible power outages, 
  difficult driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
220 
WWUS76 KSTO 021746
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
946 AM PST Sat Feb 2 2019

CAZ017>019-021900-
/O.CAN.KSTO.WI.Y.0008.000000T0000Z-190202T1800Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
946 AM PST Sat Feb 2 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

The strong and gusty winds have decreased over the area. Locally 
breezy southerly winds will continue into this evening as a storm 
system just off the coast moves inland. 

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 31, 3:58 AM PST, 11 hours 9 minutes earlier.

Area forecast discussion, Jan 31, 3:58 AM PST, 11 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
358 AM PST Thu Jan 31 2019

.SYNOPSIS...
Light precipitation possible south of Sacramento this morning.
Light precipitation spreading across the forecast area Friday.
Heavy precipitation Friday night through the weekend with
significant mountain snow and strong winds at times. Lower snow
levels early next week. Central valley thunderstorms possible
Saturday. Dry late Tuesday through the rest of the week.

&&

.DISCUSSION...
Upper level low pressure system now located off the central
California coast bringing some scattered light showers to the
southwest most forecast area this morning. Delta and northern San
Joaquin valley may see a few sprinkles but this is about it for
today. Some light fog has formed in the central valley again this
morning but nothing too dense. This afternoon and evening look
mainly dry before precipitation starts spreading over the
forecast area late tonight and Friday morning. This initial
precipitation Friday will be light as weak disturbances pivot out
ahead of an approaching front. Even with light rain, cloud cover
and cooling, daytime highs Friday will still come in around normal
for this time of year.

Models fairly consistent in bringing cold frontal band on to the
coast Friday evening. GFS shows a PW plume feeding this front of
over an inch and a quarter so this looks to be a fairly wet
system and significant precipitation is expected. Current timing
puts the front over the central valley by mid day Saturday.
Strongest winds with this system will precede the front early
Saturday morning. Nam shows 925 mb winds over the central valley
topping 50 knots. Surface gradients are not ideal but it will
still likely be quite gusty Friday night and early Saturday for
at least a short period of time ahead of the frontal passage.

By 00z Sunday, models move main frontal band into the Sierra.
Heavy snow is indicated Friday night through Saturday so winter
storm warning still on track especially when combined with
expected strong winds. Upper trough still forecast to push into
Norcal Saturday afternoon increasing instability. With main
frontal ban over the Sierra 00z Sunday, may see a little clearing
over the valley for surface instability and a chance of
thunderstorms. With expected cloud cover, thunderstorms should
stay fairly isolated.

A secondary shortwave trough is forecast to swing across Norcal on
Sunday bringing another wave of increased precipitation. Snow
levels drop from 5000-6000 feet Saturday to as low as 4000 feet on
Sunday as cold air filters in behind initial cold front. Winter
storm warning stays in place through Sunday but lowering snow
levels Sunday night into early next week may require new winter
products for lower elevations.

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

As the initial onslaught of shortwaves exit the region over the
weekend, an anomalously cold upper trough swings through Monday
afternoon. With an origin over far western British Columbia, it
will transport frigid 850-500 mb temperatures into Northern
California. More specifically, 700-mb temperatures are expected to
drop down into the -15 to -18C range. Snow levels ultimately
crash down toward the valley floor in many of the recent models.
The biggest thing working against this system is a dearth of
moisture given a frontal passage will have taken place earlier
that morning. However, the upper forcing with the trough passage
should spawn a broad axis of precipitation which exits the region
Monday night/Tuesday morning. With snow levels across the more
northern counties dropping down considerably, a dusting may be
possible down to elevations around 1,500 feet. Once the system
clears the region, continued cold advection will maintain below
normal temperatures through midweek. On Monday and Tuesday, highs
will generally sit in the upper 40s/low 50s across Valley
locations, while the higher elevations remains in the 20s and 30s.
Overnight temperatures will easily plummet to the freezing mark
over the Valleys with single digits and teens likely in the
mountains. A gradual warming trend is anticipated bringing
temperatures closer to normal as mid/upper level ridging builds
over the western U.S. Some break down of this ridge is possible by
next Friday (Feb 8), but model uncertainty is rather high at this
point. BRO

&&

.AVIATION...

Areas of mist have lowered visibilities to MVFR conditions around
Sacramento. Showers in the vicinity of KSCK/KMOD have put the
northern San Joaquin Valley down to IFR. Some improvement expected
over all these sites after 21Z-00Z. Across northern TAF sites
(KRDD/KRBL), scattered showers near the region by 06Z. All winds
remain light and below 10 knots.  BRO
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday afternoon through late Sunday
night for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:40 PM PSTWinter Storm WarningSTO5 days

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.